Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 37, NWS Morristown, TN

September 26, 2009Claiborne County, Hancock County, Tennessee; Lee County, Wise County, City of Norton, Virginia

NWS Morristown, TN issued this flash flood warning at Sep 26, 2009, 10:25 AM EDT for Claiborne County, Hancock County, Tennessee; Lee County, Wise County, City of Norton, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2009, 10:25 AM EDT (14:25 UTC)
Expired
Sep 26, 2009, 4:15 PM EDT
In force
6 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Claiborne County, TN, Hancock County, TN, City of Norton, VA, Lee County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 75 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 11:40 AM EDTFLASH FLOODWise, VADISPATCH REPORTS MOST STREAMS IN THE COUNTY OUT OF THEIR BANKS. ALL ROADS NEAR STREAMS ARE FLOODING OR HAVE STANDING WATER.
Sep 26, 2:40 PM EDTFLASH FLOODBig Stone Gap, VANUMEROUS STREETS IMPASSAGLE DUE TO FLOODING. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 261425
FFWMRX
TNC025-067-VAC105-195-720-262015-
/O.NEW.KMRX.FF.W.0037.090926T1425Z-090926T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 1019 AM EDT...DOPPLER RADAR REVEALED AN EXTENSIVE AREA OF 
SHOWERS AND THUNDERSTORMS OVER THE NORTHERN CUMBERLAND PLATEAU AND 
CUMBERLAND MOUNTAINS THAT WERE PRODUCING HEAVY RAINFALL. DOPPLER 
RADAR HAS ESTIMATED THAT UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN 
IN THE PAST THREE HOURS...WITH ADDITIONAL RAINFALL AMOUNTS OF TWO TO 
THREE INCHES POSSIBLE DURING THE NEXT SEVERAL HOURS. THE GROUND OVER 
THE WARNED AREA REMAINS FULLY SATURATED...SO ADDITIONAL RAINFALL 
AMOUNTS OF THIS MAGNITUDE WILL LIKELY CAUSE FLASH FLOODING OF MANY 
AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3703 8248 3696 8231 3688 8244 3684 8274
      3660 8298 3660 8291 3652 8311 3640 8323
      3642 8340 3637 8345 3633 8366 3642 8381
      3659 8378 3675 8315 3686 8307 3689 8289
      3698 8287 3705 8273 3712 8273 3720 8256

$$

DMG
1 follow-up statement
000 
WGUS74 KMRX 261724
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT SAT SEP 26 2009

TNC025-067-VAC105-195-720-262015-
/O.CON.KMRX.FF.W.0037.000000T0000Z-090926T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HANCOCK TN-CLAIBORNE TN-LEE VA-CITY OF NORTON VA-WISE VA-
124 PM EDT SAT SEP 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR 
WISE...LEE...CLAIBORNE AND HANCOCK COUNTIES...AS WELL AS THE CITY OF 
NORTON...

AT 120 PM EDT...DOPPLER RADAR REVEALED AN EXTENSIVE AREA OF SHOWERS 
AND THUNDERSTORMS OVER THE WARNED AREA...WITH SOME STORMS PRODUCING 
HEAVY RAINFALL. DOPPLER RADAR HAS ESTIMATED THAT UP TO TWO INCHES OF 
RAIN HAS ALREADY FALLEN IN THE PAST SEVERAL HOURS ACROSS MUCH OF THE 
WARNED AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR TWO 
POSSIBLE IN THE NEXT FEW HOURS. THE GROUND OVER THE WARNED AREA 
REMAINS SATURATED...SO ADDITIONAL RAINFALL AMOUNTS OF THIS MAGNITUDE 
WILL LIKELY CAUSE FLOODING OF MANY AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3703 8248 3696 8231 3688 8244 3684 8274
      3660 8298 3660 8291 3652 8311 3640 8323
      3642 8340 3637 8345 3633 8366 3642 8381
      3659 8378 3675 8315 3686 8307 3689 8289
      3698 8287 3705 8273 3712 8273 3720 8256

$$

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 9:20 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 26, 9:20 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT SAT SEP 26 2009

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER EASTERN
KY...WITH ITS ASSOCIATED COLD FRONT EXTENDING SOUTH ACROSS THE
CUMBERLAND PLATEAU. IN ADDITION...A COLD AIR DAMMING SCENARIO HAS
DEVELOPED OVER THE CAROLINAS...WHICH WILL LIKELY HELP TO PROVIDE
MORE LIFT AND MOISTURE CONVERGENCE ACROSS THE FORECAST AREA TODAY.
MODELS ALSO INDICATE STRONG UPPER-LEVEL DYNAMICS (RIGHT ENTRANCE
REGION OF A 250 MB JET STREAK) MOVING OVER THE FORECAST AREA WITH A
VERY MOIST AIR MASS IN PLACE (PRECIPITABLE WATER VALUES AROUND 2
INCHES). THESE MULTIPLE METEOROLOGICAL FACTORS WILL COMBINE WITH AN
ALREADY SATURATED GROUND (ESPECIALLY ACROSS THE NORTHERN CUMBERLAND
PLATEAU) TO PRODUCE A POTENTIALLY SIGNIFICANT FLOODING PROBLEM OVER
THE FORECAST AREA TODAY.

OVERALL...CURRENT FORECAST LOOKS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS MORNING TO TWEAK PRECIP WORDING A LITTLE TO EMPHASIZE
WIDESPREAD CONVECTION MORE.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&

DMG
Hazardous weather outlook, Sep 26, 10:10 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT SAT SEP 26 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST
POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
1010 AM EDT (910 AM CDT) SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SLOWLY MOVE INTO A VERY MOIST ATMOSPHERE OVER THE
REGION TO CREATE FAVORABLE CONDITIONS FOR HEAVY RAINFALL TODAY. WITH
THE GROUND ALREADY FULLY SATURATED FROM RAINFALL EARLIER THIS
WEEK...THERE IS THE POTENTIAL A SIGNIFICANT FLOODING EVENT TODAY...
ESPECIALLY ACROSS THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST
VIRGINIA.

IN ADDITION TO THE FLOODING THREAT...SOME THUNDERSTORMS MAY ALSO
PRODUCE STRONG GUSTY WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY TO ASSIST WITH REPORTS OF
FLOODING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:29 AM EDTAreal Flood AdvisoryMRXClaiborne, Hancock2 hr
Sep 26, 8:42 AM EDTFlash Flood WarningMRXCampbell, Scott6 hr
Sep 26, 10:52 AM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more3 hr
Sep 26, 11:33 AM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 2 more3 hr
Sep 26, 11:36 AM EDTAreal Flood AdvisoryMRXBledsoe, Blount, Loudon, McMinn, Meigs, Monroe and 3 more3 hr
Sep 26, 12:25 PM EDTAreal Flood WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 4 more6 hr
Sep 26, 12:57 PM EDTAreal Flood WarningMRXAnderson, Blount, Claiborne, Cocke, Grainger, Hamblen and 7 more6 hr
Sep 26, 1:32 PM EDTAreal Flood WarningMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more6 hr
Sep 26, 2:40 PM EDTAreal Flood WarningMRXCampbell, Claiborne, Scott4 hr
Sep 26, 4:12 PM EDTAreal Flood WarningMRXHancock3 hr
Sep 26, 6:47 PM EDTAreal Flood WarningMRXAnderson, Blount, Campbell, Claiborne, Cocke, Grainger and 9 more2 hr
Sep 26, 7:16 PM EDTAreal Flood WarningMRXCarter, Greene, Hancock, Hawkins, Johnson, Sullivan and 2 more2 hr

Nearby

Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.